Alert archive / North Carolina / Red Flag Warnings in 2007

Red Flag Warning 1, NWS Newport/Morehead City, NC

February 23, 200712 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Feb 23, 2007, 7:02 AM EST for 12 counties in North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2007, 7:02 AM EST (12:02 UTC)
Expired
Feb 23, 2007, 3:00 PM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMHX 231202
RFWMHX

RED FLAG WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 AM EST FRI FEB 23 2007

...DANGEROUS FIRE WEATHER CONDITIONS TODAY...

.VERY LOW MINIMUM HUMIDITIES OF 20 PERCENT OR LOWER...COMBINED
WITH GUSTY NORTHWESTERLY WINDS OF 15 TO 25 MPH...WILL PRODUCE
DANGEROUS FIRE WEATHER CONDITIONS TODAY. THERE WILL BE AN ENHANCED
DANGER FOR RAPIDLY SPREADING WILDFIRES IN GRASS AND BRUSH.

NCZ029-044>047-079>081-090>095-098-103-104-232000-
/O.NEW.KMHX.FW.W.0001.070223T1202Z-070223T2000Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
702 AM EST FRI FEB 23 2007

...RED FLAG WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

VERY LOW MINIMUM RELATIVE HUMIDITIES OF 20 PERCENT OR
LOWER...COMBINED WITH GUSTY NORTHWESTERLY WINDS OF 15 TO 25
MPH...WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS TODAY. THERE
WILL BE AN ENHANCED DANGER FOR RAPIDLY SPREADING WILDFIRES IN
GRASS AND BRUSH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Feb 23, 4:18 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 23, 4:18 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EST FRI FEB 23 2007

.SHORT TERM /TODAY THROUGH SUNDAY/...COOLER...DRY AIRMASS
ASSOCIATED WITH HIGH PRES RIDGING SOUTH FROM CANADA IS MOVING INTO
EASTERN NC EARLY TODAY AND WILL REMAIN THROUGH SATURDAY. GUSTY NW
WINDS WILL SUBSIDE LATER THIS AFTERNOON. HIGHS TODAY WILL BE
ABOUT 15 DEGREES COOLER THAN YESTERDAY...MAINLY IN THE MIDDLE
50S. OVERNIGHT CLR SKIES WILL CONTINUE AND WITH WINDS BECOMING
LIGHT...RADIATIONAL COOLING WILL LEAD TO TEMPERATURES DROPPING
BELOW FREEZING. HIGHS ON SAT WILL BE SIMILAR TO TODAY WITH LIGHTER
WINDS. THE HIGH WILL DRIFT OFF THE COAST AND CLOUDS WILL INCREASE
LATE SAT NIGHT..BUT THERE SHOULD BE A WINDOW FOR GOOD RADIATIONAL
COOLING WITH EARLY LOWS WITHIN A FEW DEGREES OF FREEZING BEFORE
RISING LATE.

THERE ARE STILL SOME TIMING ISSUES WITH THE NEXT LOW/FRONTAL SYSTEM
EXPECTED SUNDAY AND POSSIBLY SUNDAY NIGHT SO I DID NOT MAKE MAJOR
CHANGES TO THIS PORTION OF THE FORECAST. GFS IS FASTER TO BRING
MOISTURE IN SUNDAY AND END IT SUNDAY EVENING THAN THE NAM. WE
COULD SEE A THREAT FOR SEVERE TSTMS AS TRIPLE POINT LOW FORMS OVER
NC DURING MAX HEATING. HIGHS WILL BE DEPENDANT ON TIMING OF PCPN
SO I DECREASED HIGHS A FEW DEGREES WITH A NOD TOWARD THE FASTER
GFS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...MILD TEMPERATURES ARE
EXPECTED FOR MOST OF NEXT WEEK AS ARCTIC AIR RETREATS TO THE
NORTH. GFS BRINGS A MOSTLY DRY FRONT ACROSS THE AREA TUE NIGHT
THEN ANOTHER MAJOR LOW IS FORECAST TO CROSS THE AREA THU NIGHT.

&&

.AVIATION /09Z-06Z/...VFR CONDITIONS EXPECTED THROUGH THE PERIOD
WITH DRY CANADIAN AIR OVER THE AREA. WINDS WILL GUST TO 25 KT
THROUGH MID AFTERNOON BEFORE SUBSIDING.

&&

.MARINE...SFC CYCLONE WELL NORTHEAST OF THE AREA WILL CONTINUE TO
DEEPEN AS IT MOVES NE AWAY FROM THE AREA TODAY. WINDS HAVE NOT
MATERIALIZED AS PREVIOUSLY THOUGH WITH ONLY MARGINAL GALE CONDITIONS
OVER THE WARMER CENTRAL WATERS MAINLY IN GUSTS. PRES GRADIENT WILL
REMAIN TIGHT ENOUGH TODAY TO WARRANT SCA OVER THE SOUNDS AND
SOUTHERN WATERS AS WELL AS FAR NORTHERN WATERS. WILL END THE GALE
WARNING FOR CENTRAL WATERS AROUND 17Z WITH SCA ENDING SOUTHERN
WATERS AND SOUNDS BY 24/00Z AS WINDS BEGIN TO DIMINISH.
CENTRAL/NORTHERN WATERS WILL SEE LINGERING HIGHER WINDS IN THE 20 TO
25 KT RANGE THROUGH EARLY SAT MORNING BUT SEAS WILL TAKE A BIT
LONGER TO SUBSIDE BELOW ADVISORY LEVELS. QUIETER MARINE CONDITIONS
WILL PREVAIL SAT NIGHT INTO EARLY SUN AS SFC RIDGE MOVES OVER THE
AREA. THIS WILL BE SHORT LIVED AS ANOTHER STORM SYSTEM BEGINS TO
AFFECT THE AREA LATE SUN INTO MON. S/SW WINDS WILL INCREASE ON SUN
AS GRADIENT TIGHTENS AHEAD OF A SFC COLD FRONT THAT IS FORECAST TO
MOVE ACROSS THE WATERS SUN EVENING. SEAS WILL BUILD FROM SOUTH TO
NORTH ON SUN UNDER SUSTAINED S/SW FETCH. AT THIS TIME IT APPEARS
THAT CAA BEHIND THE FRONT WILL NOT BE SIG STRONG BUT STILL MAY SEE
SCA CONDITIONS LINGERING OVER PORTIONS OF THE COASTAL WATERS INTO
EARLY MON. FOLLOWED CLOSE TO WAVEWATCH SEAS THROUGH THE PERIOD.
QUIETER CONDITIONS RETURN MON AND TUE AS SFC HIGH MOVES TOWARDS THE
REGION FROM THE WEST.

&&

.FIRE WEATHER...DANGEROUS FIRE WX CONDITIONS ARE EXPECTED TODAY.
MINIMUM RELATIVE HUMIDITIES WILL DROP TO 15-20% WITH SUSTAINED WINDS
AROUND 15 MPH GUSTING TO 25 MPH. THIS MEETS MARGINAL RED FLAG
CONDITIONS. ALTHOUGH FUEL MOISTURE LEVELS HAVE BEEN RUNNING ABOVE
CRITICAL THRESHOLDS...I AM CONCERNED ABOUT THE LACK OF RH RECOVERY
THIS MORNING WITH MAXIMUM RHS ONLY 25-30%. THIS COMBINED WITH
CURRENT WINDS SHOULD BEGIN TO DRY FUELS AT A FAST RATE. LITTLE
RAIN HAS FALLEN ACROSS THE AREA DURING THE PAST 7 DAYS ADDING TO
THE THREAT. PLAN ON ISSUING STATEMENT SHORTLY THEN COORDINATING
WITH NCFS BEFORE 8 AM WHEN A FIRE WX WATCH OR WARNING WILL LIKELY
BE ISSUED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ130-
     135-156-158.

     GALE WARNING UNTIL NOON EST TODAY FOR AMZ152-154.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR AMZ150.

&&

SHORT TERM...ELARDO
LONG TERM...ELARDO
AVIATION...ELARDO
MARINE...WINGENROTH
FIRE WEATHER...ELARDO
Hazardous weather outlook, Feb 23, 5:31 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 AM EST FRI FEB 23 2007

NCZ029-044>047-079>081-090>095-098-103-104-241045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
531 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE BUILDING SOUTH FROM CANADA INTO EASTERN NORTH
CAROLINA TODAY WILL PRODUCE GUSTY WINDS AND VERY DRY CONDITIONS
ACROSS THE REGION. THIS WILL LEAD TO DANGEROUS FIRE WEATHER
CONDITIONS. MINIMUM RELATIVE HUMIDITIES WILL BE ONLY 15 TO 20
PERCENT AND COMBINED WITH WINDS OF 15 TO 25 MPH WILL ALLOW FUELS
TO DRY RAPIDLY AND CAUSE ANY WILD FIRES TO SPREAD QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ130-135-150-152-154-156-158-241045-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
531 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING REMAINS IN EFFECT FOR THE WATERS SOUTH OF OREGON
INLET TO OCRACOKE TODAY. SMALL CRAFT ADVISORIES HAVE BEEN POSTED
FOR THE ALBEMARLE AND PAMLICO SOUNDS AND FOR THE COASTAL WATERS
NORTH OF OREGON INLET AND SOUTH OF OCRACOKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO REDEVELOP AGAIN ON
SUNDAY AS A DEVELOPING LOW PRESSURE SYSTEM AND COLD FRONT
APPROACHES FROM THE SOUTHWEST.

In the hours before

Special weather statement, Feb 23, 5:22 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
522 AM EST FRI FEB 23 2007

NCZ029-044>047-079>081-090>095-098-103-104-231500-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
522 AM EST FRI FEB 23 2007

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TODAY...

HIGH PRESSURE BUILDING SOUTH FROM CANADA INTO EASTERN NORTH
CAROLINA TODAY WILL PRODUCE GUSTY WINDS AND VERY DRY CONDITIONS
ACROSS THE REGION. THIS WILL LEAD TO DANGEROUS FIRE WEATHER
CONDITIONS. MINIMUM RELATIVE HUMIDITIES WILL BE ONLY 15 TO 20
PERCENT AND COMBINED WITH WINDS OF 15 TO 25 MPH WILL ALLOW FUELS
TO DRY RAPIDLY AND CAUSE ANY WILD FIRES TO SPREAD RAPIDLY.

WIND SPEEDS WILL BEGIN TO DIMINISH BY MID AFTERNOON WHICH WILL EASE
THE FIRE THREAT...BUT THE LOW MINIMUM RELATIVE HUMIDITIES OF
AROUND 20 PERCENT WILL PERSIST THROUGH SATURDAY.

Nearby

Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.